Case Report

Dispensing error: Calcium-channel blocker substituted for neuroleptic

Kühn B*, Bechtel K* **, Baum CR* ** ***
Yale-New Haven Children’s Hospital
***Medical Toxicology
**Section of Pediatric Emergency Medicine
*Department of Pediatrics
Yale University School of Medicine
New Haven, C

Int J Med Toxicol 2001; 4(4): 26


Address for Correspondence
Bernard Kühn, MD
Department of Pediatrics
Yale University
PO Box 208064
New Haven, CT 06520-8064
E-mail: bk75@email.med.yale.edu

 

Case report

A 10-year-old boy with attention-deficit/hyperactivity disorder, oppositional-defiant disorder, and pervasive-developmental disorder presented to the Pediatric Emergency Department (PED) with his mother, who had become frustrated with a gradual escalation of his aggressive behavior. She reported that her son was less able to focus and to control his behavior over the past three weeks. His medications included quetiapine, clonidine, fluvoxamine, and methylphenidate. The vital signs were: temperature 36.9° C, heart rate 84/min, respiratory rate 20/min, blood pressure 110/63, and weight 45.1 kg. The physical examination was remarkable only for somewhat restless behavior. The pediatric psychiatry team evaluated the boy and recommended discharge on his regular medications to home with prompt follow-up with his current mental health provider.

The patient returned to the PED three days later with his mother after he noticed that tablets from the container of his recently refilled prescription for quetiapine (labeled Seroquel 100 mg) had a slightly unfamiliar appearance. His mother confirmed his observation once she compared the new tablets with a Seroquel tablet from the older container and the slight difference in color and size became apparent (see Figure). The Seroquel tablets were marked with an imprint of the brand name and the number 100, whereas the newer tablets were marked 'ZENECA 10' on one side and '158' on the other. The mother recalled that she had renewed his prescription for Seroquel 21 days previously. The vital signs on this visit were temperature 36.5° C, heart rate 80-90/min, respiratory rate 20/min, and blood pressure 105/44 - 120/70 mm Hg. His physical examination was again remarkable only for slight restlessness.

The regional poison control center was notified and confirmed the identity of these newer tablets as Sular (nisoldipine 10 mg), a calcium-channel blocker. An electrocardiogram was obtained and revealed normal sinus rhythm, heart rate 80/min, PR interval 0.16 s, QRS duration 0.04 s, and QTc 0.4 s. A report of this error was made to the United States Food and Drug Administration's MedWatch Program. (1)

Discussion

Medication errors that represent deviations from the prescriber's order and are made by pharmacy staff when distributing medications are called dispensing errors (2). Determination of the rate of dispensing errors has been attempted (3-10); this rate ranges from 1% to 24% (7, 10). In this case, we cannot determine how the error was made. Although the two trade names — Seroquel and Sular — are distinct, we can speculate that the distance separating medication containers in the pharmacy may have been small and may have contributed to the dispensing error.

This patient had been taking a dihydropyridine calcium-channel blocker in therapeutic dosage instead of his usual neuroleptic. The most common adverse effects of the dihydropyridine derivatives are related to their vasodilator action. Symptoms include lightheadedness, flushing, reflex tachycardia, and periorbital and pedal edema. In this case, while the use of the calcium-channel blocker did not have adverse cardiovascular effects, the abrupt discontinuation of the originally prescribed neuroleptic may have contributed to the patient’s behavioral escalation.

Lists of frequently confused medications that have similar names have been compiled and are available from the U.S. Pharmacopoeia (11). Comprehensive databases of medications with similar appearances, however, are not readily available, although the Institute for Safe Medication Practices occasionally issues reports of "look-alikes" (12). In order to prevent dispensing errors, efforts should be made to avoid similar drug designs and to call attention to look-alike medications. Another preventive strategy would require that the indication for a medication be included on the label. When the possibility of a dispensing error arises, healthcare workers should thoroughly inspect both the dispensed medication and the labeled container. This is particularly important for patients on many different medications.

References

  1. MedWatch: The FDA Medical Products Reporting Program. Available at www.fda.gov/medwatch. Accessed August 18, 2001.
  2. Cohen MR. Medication errors. Causes, prevention, and risk management. Jones and Bartlett, Sudbury MA, 1999.
  3. Wertheimer AI, Ritchko C, Dougherty DW. Prescription accuracy: Room for improvement. Med Care 1973; 11:68-71.
  4. McGhan WF, Smith WE, Adams DW. A randomized trial comparing pharmacists and technicians as dispensers of prescriptions for ambulatory patients. Med Care 1983; 21:445-453.
  5. Philips DP, Christenfeld N, Glynn LM. Increase in U.S. medication error deaths between 1983 and 1993. Lancet 1998; 351:643-644.
  6. Buchanan TL, Barker KN, Gibson JT, et al. Illumination and errors in dispensing. Am J Hosp Pharm 1991; 48:2137-2145.
  7. Spader TJ. Dispensing errors and detection at an outpatient pharmacy. University of North Carolina, Chapel Hill NC, 1994. Thesis.
  8. Allan El. Relationships among facility design variables and medication errors in a pharmacy. Auburn University, Auburn AL, 1994. Dissertation.
  9. Kistner UA, Keith MR, Sergeant KA, et al. Accuracy of dispensing in a high-volume, hospital-based outpatient pharmacy. Am J Hosp Pharm 1994; 51:2793-2797.
  10. Allan El, Barker KN, Malloy MJ, et al. Dispensing errors and counseling in community practice. American Pharmacy 1995; NS35:25-33.
  11. USP Quality Review No. 76, March 2001. United States Pharmacopoeial Convention, Inc. Available at www.usp.org. Accessed August 19, 2001.
  12. Institute for Safe Medication Practices. Available at www.ismp.org. Accessed August 19, 2001

Figure legend

Fig. 1 Two look-alike medications: The tablet on the left is a Seroquel tablet (100 mg); the other is Sular (10 mg).

 

 



Journals Home  | Past Issues | Search | Send Comments to ACMTNet

Copyright 1999-2003, American College of Medical Toxicology.